Pennsylvania, 2010Strong Wind in Pennsylvania, January 25, 2010
January 25, 2010 · NWS CTP · 4 events in 4 counties and zones
Strong winds associated with the passage of a frontal system brought down several trees across portions of the lower Susquehanna valley. Very saturated grounds from heavy rainfall likely contributed to the downed trees.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with the passage of a frontal system brought down several trees across portions of the lower Susquehanna valley. Very saturated grounds from heavy rainfall likely contributed to the downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 25, 3:56 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 25, 3:56 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EST MON JAN 25 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY ACCOMPANIED
BY RAIN...WHICH MAY BE HEAVY AT TIMES INTO THE MORNING HOURS. THE
FRONT WILL CLEAR THE AREA BY MONDAY AFTERNOON...USHERING IN COLDER
AIR WHICH WILL PERSIST THROUGH THE UPCOMING WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A GUSTY WARM AND RAINY NIGHT IS IN PROGRESS ACROSS THE AREA.
ANOMALOUSLY HIGH DEWPOINTS PUSHING INTO THE AREA ARE A TESTAMENT TO
THE STRENGTH OF THE SURGE OF TROPICAL MOISTURE TAKING PLACE ON THE
NOSE OF A 50-75 KT SSE LOW LEVEL JET.
WE ARE PRETTY MUCH BURIED IN THE HEIGHT OF THE STORM RIGHT NOW
WITH HEAVY RAIN EXPECTED THROUGH ABOUT DAY BREAK. MODELS ARE IN
DECENT AGREEMENT ON THE TIMING OF THE STRONG WAVY FRONT...BEING IN
CENTRAL PA AROUND 12Z AND EAST OF THE FCST AREA BY MID AFTERNOON.
IN THE MEANTIME...HUMIDITY OUTSIDE IS SOMETHING MORE REPRESENTATIVE
OF LATE SPRING OR EARLY FALL WITH DEWPOINTS WELL UP INTO THE 40S
TO MID 50S OVER MOST OF THE AREA. PWATS ARE RUNNING BETWEEN 1"
AND 1.5"...SOME 200+% ABOVE NORMAL. STRONG LOW LEVEL JET ON THE
ORDER OF +4 STD DEV OR HIGHER IS CAUSING GUSTS IN THE 25-35 KT
RANGE SO FAR. CONVECTIVE INSTABILITY IS STILL RATHER LIMITED SO
THE STRONGEST WINDS ARE NOT MANAGING TO MIX DOWN TO THE
SURFACE...AS YET. THE ATMOSPHERE HOWEVER IS EXHIBITING SIGNS OF
BEING INERTIALLY UNSTABLE GIVEN MODEL ANALYSIS AND PROGGED VALUES
OF ABS VORTICITY WHICH ARE STRONGLY NEGATIVE OVER MUCH OF THE AREA
DOMINATED BY THE FRONTAL ZONE.
LOCALLY RUN 12KM WRF WANTS TO EVENTUALLY DEVELOP WHAT LOOKS LIKE A
NARROW COLD FRONTAL RAIN BAND FEATURE...STARTING IN THE NEXT 1-2
HOURS OVER THE LAURELS AND INTENSIFYING THRU 12Z AS IT MOVES
ACROSS THE FCST AREA. IF THIS SQUALL LINE TYPE FEATURE MANAGES TO
FORM...STRONG DAMAGING WIND GUSTS WILL BECOME LIKELY...ASSOCIATED
WITH THE TRANSFER OF STRONG WINDS DOWN TO THE SURFACE WITH THE
SHOWERS. HAVE INCLUDED THE MENTION OF THUNDER THE
FORECAST...HOWEVER WE HAVE SEEN SEVERAL TIMES IN THE PAST WHERE
THESE FEATURES FORM...AND CAUSE DAMAGE WITH LITTLE OR NO OBSERVED
THUNDER AND LIGHTNING.
HIGH TEMPS WILL OCCUR EARLY IN THE DAY BEFORE STEADY LLVL CAA
RESULTS IN FALLING TEMPS FROM WEST TO EAST THROUGH THE AFTN. WOULD
NOT BE SURPRISED TO SEE SOME LOCATIONS OVR FAR SERN PENN TOUCH 60F
IMMEDIATELY AHEAD OF THE TRIPLE POINT LOW/FNTL WAVE IN THE WARM
SECTOR.
FLOOD WATCH AND WIND ADVISORY CONTINUES...WITH ACTIVITY EXPECTED
TO WIND DOWN LATER THIS MORNING AND AFTERNOON AS THE FRONT
FINALLY CLEARS THE REGION. QPF ON THE ORDER OF 1.5 TO 2.5 INCHES
SEEMS LIKELY BEFORE ALL IS SAID AND DONE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE FRONT WILL BE EAST OF THE AREA BY EVENING...WITH COLDER AIR
SWEEPING IN ON A GUSTY WEST WIND. THE COLDER AIR ASCENDING THE
ALLEGHENY FRONT SHOULD MAKE FOR SOME RAIN TO SNOW SHOWERS INTO
MONDAY NIGHT WITH A LIGHT ACCUMS PSBL ESP OVR THE LAUREL HIGHLANDS
AND NW SNOWBELT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
PATTERN FOR THE REMAINDER OF THE WEEK TURNS DECIDEDLY COOLER WITH
THE USUAL WESTERN HIGH TERRAIN AND LAKE ENHANCED SNOW SHOWERS
STAYING AN ISSUE THROUGH MID-WEEK. NEXT FROPA STILL SLATED FOR
THURS WITH PERHAPS A BURST OF WAA SNOW...FOLLOWED BY MORE
OROGRAPHICALLY/LAKE ENHANCED SNOW SHOWERS TO ROUND OUT THE WEEK.
MAIN UNCERTAINTY IN THE LONG RANGE INVOLVES POTNL PHASING OF THE
LARGE SCALE SPLIT FLOW REGIME BY NEXT WEEKEND. OPERATIONAL MDLS
AND ENSEMBLES SHOW SFC LOW DEVELOPMENT INVOF THE GULF STREAM...BUT
TOO EARLY TO SPECULATE ON ANY DETAILS ATTM. WILL CONT TO MENTION
REDUNDANT CHC OF SNOW IN THE LATER PDS OF THE FCST.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
WIDESPREAD IFR/LIFR CIGS & VSBYS THROUGH THIS MORNING AS PERIODS
OF MODERATE TO HEAVY RAIN FALL OVR CENTRAL PA. LLWS WILL ALSO BE
AN ISSUE EARLY THIS MORNING...AS A POWERFUL SOUTHERLY LOW LVL JET
MOVES OVR THE AREA...WHILE RELATIVELY LIGHTER SE WINDS PERSIST AT
THE SFC. COLD FRONT WILL PUSH THRU CENTRAL PA DURING LATE MORNING/EARLY
AFTN...LIKELY ACCOMPANIED AND FOLLOWED BY STRONG WIND GUSTS. BUFKIT
SOUNDINGS INDICATE GUSTS TO ARND 40KTS LIKELY OVR MUCH OF THE REGION
EARLY THIS AFTN AS WINDS SHIFT TO THE WSW IN WAKE OF COLD FRONT.
SCT -SHSN AND MVFR CIGS ARE LIKELY TO PERSIST LATE TODAY AND
TONIGHT WHERE RESIDUAL LOW LVL MOISTURE ASCENDS THE APPALACHIANS
AT KBFD AND KJST. ELSEWHERE...A RETURN TO VFR CONDS IS EXPECTED LATE
TDY AND TONIGHT. HOWEVER...A GUSTY WEST WIND WILL PERSIST OVR THE
ENTIRE REGION TONIGHT.
OUTLOOK...
TUE...SHSN NW MTNS.
WED...NO SIG WX EXPECTED.
THUR...SHSN N AND W MTNS.
FRI...LGT SNOW POSS SOUTH.
&&
.HYDROLOGY...
WIDESPREAD HEAVY RAINS OF 1.5"-2.5" ARE EXPECTED FOR STORM
TOTALS. COLD-SEASON HYDROLOGIC IMPACTS COMBINED WITH THE FCSTD
RNFL WILL BRING SIGNIFICANT RISES OF AROUND 3/4 BANKFULL ALONG THE
LWR WEST BRANCH AND MAIN STEM SUSQ. RISES ALONG THE JUNIATA ARE
FCST TO BE AROUND 1/2 BANKFULL. AREAS MOST SUSCEPTIBLE TO MINOR
FLOODING WILL BE THE SMALLER STREAMS/CREEKS/TRIBS FROM THE JUNIATA
TO THE LWR MAIN STEM. CRESTS ARE GENERALLY MON-TUE WITH SEVERAL
POINTS GOING ABOVE CAUTION AND SOME NEAR FLOOD STAGE.
RESIDUAL/MELTING ICE MAY ALSO LEAD TO JAMMING AS THE ICE BECOMES
DISLODGED WITHIN SMALLER STREAM CHANNELS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR PAZ019-024>028-
033>036-049>053-056>059-063>066.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE/STEINBUGL
AVIATION...FITZGERALD
HYDROLOGY...LA CORTE
Hazardous weather outlook, Jan 25, 4:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST MON JAN 25 2010
PAZ004>006-010>012-017-018-037-041-042-045-046-260930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
425 AM EST MON JAN 25 2010
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ019-024>028-033>036-049>053-056>059-063>066-260930-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
425 AM EST MON JAN 25 2010
...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Strong Wind, York
- When
- January 25, 6:00 AM EST to 9:00 AM EST
- Where
- York forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Strong winds estimated between 40 and 50 mph brought down several trees and wires across the county. Some minor roof damage was also reported.
Strong Wind, Dauphin
- When
- January 25, 6:00 AM EST to 9:00 AM EST
- Where
- Dauphin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Strong winds estimated between 40 and 50 mph brought down several trees and wires across the county.
Strong Wind, Lancaster
- When
- January 25, 6:00 AM EST to 9:00 AM EST
- Where
- Lancaster forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Strong winds estimated between 40 and 50 mph brought down several trees and wires across the county.
Strong Wind, Lebanon
- When
- January 25, 6:00 AM EST to 9:00 AM EST
- Where
- Lebanon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Strong winds estimated between 40 and 50 mph brought down several trees and wires across the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 204355, 204356, 204357, 204358.